Alert archive / California / Winter Storm Warnings in 2010
Winter Storm Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Dec 28, 2010, 5:20 PM PST for Riverside County, San Bernardino County, California. It took effect at Dec 29, 2010, 2:00 AM PST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2010, 5:20 PM PST (01:20 UTC)
- In effect from
- Dec 29, 2010, 2:00 AM PST
- Expired
- Dec 29, 2010, 2:32 AM PST
- In force
- 32 min
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2885 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 28, 2:00 PM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 28, 2:00 PM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST TUE DEC 28 2010 .SYNOPSIS...FAIR WEATHER TODAY WILL END AS A FAST MOVING COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY BRINGING RAIN...MOUNTAIN SNOW AND WIND. SHOWERS WILL LINGER INTO WEDNESDAY NIGHT. STRONG WINDS ARE EXPECTED ESPECIALLY IN THE MOUNTAINS AND DESERTS. COLD NORTHWEST FLOW ALOFT WILL BRING DRY AND COLD WEATHER THURSDAY INTO FRIDAY. ANOTHER UPPER LOW COULD BRING MORE SHOWERS EARLY NEXT WEEK. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. ENJOY THE SUNSHINE AND DRY WEATHER TODAY AS A FLEETING RIDGE PASSES OVER SOUTHERN CALIFORNIA. A ROBUST AND FAST MOVING FRONT WILL HIT EARLY WEDNESDAY BEING DRIVEN BY A RATHER STRONG JET STREAM. RAIN AND MOUNTAIN SNOW WILL BEGIN LATE TONIGHT/EARLY WEDNESDAY IN THE NORTHWEST AND SPREAD SOUTHEAST DURING THE MORNING. BY AFTERNOON THE PRECIP WILL BEGIN TO TAPER OFF FROM NORTHWEST TO SOUTHEAST. STRONG NORTHWEST FLOW WILL PROBABLY KEEP SOME LINGERING SHOWERS GOING IN THE MOUNTAINS OR EVEN HIGH DESERTS THROUGH WEDNESDAY NIGHT. SNOW LEVELS WILL BE ABOVE 6500 FEET FOR MOST OF THE STORM...BUT THEN DROP CONSIDERABLY AFTER THE MOISTURE GOES AWAY. THE HIGH MOUNTAINS ABOVE 7000 FEET WILL GET A LOT OF SNOW...BUT BELOW 6000 FEET NOT MUCH. WINDS WILL INCREASE TONIGHT AND CONTINUE STRONG THROUGH WEDNESDAY NIGHT...STRONG ENOUGH TO REACH WARNING CRITERIA FOR SOME MOUNTAIN AND HIGH DESERT LOCATIONS. THE COAST AND COASTAL WATERS WILL GET A DECENT BLAST OF WIND TOO. THE FINER DETAILS ON THE STORM CAN BE FOUND IN OUR WEATHER STATEMENTS HIGHLIGHTED BELOW. THE STORM MOVES OUT WEDNESDAY NIGHT...BUT THE COLD AIR JUST BEGINS TO MOVE IN UNDER A DEEP TROUGH OF LOW PRESSURE OVER THE WEST. WHILE WE EXPECT FAIR AND DRY WEATHER INTO THE WEEKEND...DAYS WILL BE COOL AND NIGHTS WILL BE COLD...AND FROSTY INLAND. TO BEGIN THE NEW YEAR...WEAK FLOW WITH NO DEFINED JET DRIVING US INTO A TROUGH OR RIDGE PATTERN ALLOWS FOR WILDLY VARYING IDEAS ON WHEN THE NEXT PRECIP ARRIVES...RIGHT NOW IT LOOKS LIKE NEXT YEAR...EITHER SUNDAY...MONDAY OR TUESDAY. && .AVIATION... 282100Z...VFR TODAY UNDER MOSTLY CLEAR SKIES. CLOUDS ABOVE 12KFT WILL INCREASE TONIGHT. LOW CLOUDS AND FOG WILL MOVE IN AROUND 06Z TONIGHT WITH WIDESPREAD CIGS AOB FL020...LOCALLY BLO FL010. AREAS OF VIS 3SM IN FOG AND RAIN...LOCALLY BLO 1SM WILL ALSO OCCUR...MAINLY AFTER 09Z. CONDITIONS WILL IMPROVE TO MVFR AFTER 20Z WED BUT LINGERING SHOWERS COULD BRING LOCALLY IFR/LIFR CONDITIONS AT TIMES THROUGH 04Z THU. GUSTY SW WINDS TO 30 KTS WILL DEVELOP OVER THE MOUNTAINS AND DESERT FOOTHILLS WED MORNING...INCREASING TO LOCAL 50 KT GUSTS WEDNESDAY AFTERNOON. && .MARINE... AN APPROACHING WINTER STORM WILL BRING STRONG WINDS...LARGE SWELLS AND ROUGH SEAS TO THE COASTAL WATERS ON WED...CONTINUING INTO THU. THE WINDS AND SWELL WILL PEAK LATE WED NIGHT/EARLY THU MORNING WITH SUSTAINED WINDS IN EXCESS OF 20 KTS AND GUSTS OVER 30 KTS. THIS WILL LIKELY RESULT IN COMBINED SEAS OF 10 FT OR MORE. THE INCREASING SWELLS WILL ALSO BRING THE CHANCE FOR HIGH SURF ON THU ALONG WITH POSSIBLE COASTAL FLOODING DURING THE MORNING HIGH TIDE. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX. WINTER STORM WATCH LATE TONIGHT THROUGH WEDNESDAY EVENING FOR THE HIGHER MOUNTAINS. SEE LAXWSWSGX. HIGH WIND WATCH LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT FOR THE MOUNTAINS AND HIGH DESERTS. SEE LAXNPWSGX. SMALL CRAFT ADVISORY FOR COASTAL WATERS. SEE LAXMWWSGX. && PUBLIC...MM AVIATION...PG
Hazardous weather outlook, Dec 28, 4:00 PM PST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST TUE DEC 28 2010 CAZ042-043-048-050-055>058-060>062-291200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THROUGH TONIGHT A COLD FRONT WILL BRING RAIN...SNOW IN THE MOUNTAINS AND LOCAL STRONG GUSTY SOUTHWEST WINDS BEGINNING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG WINTER STORM WILL BRING RAIN...SNOW IN THE MOUNTAINS AND LOCAL STRONG GUSTY SOUTHWEST WINDS WEDNESDAY. STRONG GUSTY WINDS WILL TURN TO THE WEST TO NORTHWEST WEDNESDAY NIGHT THROUGH THURSDAY. IT WILL BE COLD WITH WIDESPREAD FROST IN THE INLAND VALLEYS AND LOWER DESERTS THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND WEDNESDAY. SGX
In the hours before
Special weather statement, Dec 28, 1:16 PM PST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 116 PM PST TUE DEC 28 2010 CAZ042-043-048-050-055>058-060>062-291200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 116 PM PST TUE DEC 28 2010 ...WINTER STORM TO IMPACT SOUTHWEST CALIFORNIA LATE TONIGHT AND WEDNESDAY FOLLOWED BY VERY COLD WEATHER... A STRONG STORM APPROACHING FROM THE NORTHWEST WILL MOVE THROUGH LATE TONIGHT AND WEDNESDAY MORNING WITH SHOWERS LINGERING THROUGH WEDNESDAY EVENING. THIS FAST MOVING SYSTEM SHOULD TAP INTO DEEP MOISTURE RESULTING IN A PERIOD OF MODERATE TO HEAVY PRECIPITATION WITH THE FRONTAL PASSAGE WEDNESDAY MORNING. RAINFALL TOTALS SHOULD RANGE FROM ABOUT A THIRD TO TWO THIRDS OF AN INCH IN THE COASTAL AND VALLEYS AREAS WITH NEAR AN INCH ON THE COASTAL MOUNTAIN SLOPES. HOWEVER...THERE COULD BE LOCAL LARGER AMOUNTS ON THE SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS. THE HIGH DESERTS SHOULD GET UP TO HALF AN INCH OF RAIN WITH LESS THAN A QUARTER OF AN INCH IN THE LOWER DESERTS. THE ADDITIONAL RAINFALL WILL CAUSE RAPID RUNOFF AND FLOODING DUE TO NEARLY SATURATED GROUND FROM RECENT RAIN. THIS COULD RESULT IN FLOODING OF LOW LYING AREAS. THERE COULD BE DEBRIS FLOWS IN AND BELOW RECENTLY BURNED AREAS AS WELL AS ROCK AND MUD SLIDES ON STEEP TERRAIN...AND FURTHER EROSION OF RAIN SOAKED HILLSIDES. THE SNOW LEVEL WILL BE NEAR 7000 FEET THROUGH MOST OF THE STORM...THEN FALL TO 6000 FEET BY WEDNESDAY AFTERNOON AND TO 3000 FEET OR LOWER WITH A FEW LINGERING SHOWERS. HOWEVER...MOST OF THE WIDESPREAD SIGNIFICANT PRECIPITATION WILL BE OVER BY THE TIME THE SNOW LEVEL LOWERS...AND ANY SNOWFALL ACCUMULATIONS WILL BE VERY SMALL BELOW 5000 FEET. SAN BERNARDINO COUNTY MOUNTAIN RESORT LEVELS AND THE HIGHER RIVERSIDE COUNTY MOUNTAINS SHOULD RECEIVE ABOUT 3 TO 8 INCHES OF SNOW. HOWEVER...ABOVE 7000 FEET MORE THAN A FOOT OF SNOW CAN BE EXPECTED. THE HIGHER SAN DIEGO COUNTY MOUNTAINS COULD GET AN INCH OR TWO OF SNOW. COLD AIR DAMMING ON THE NORTH SIDE OF THE SAN BERNARDINO MOUNTAINS COULD RESULT IN SNOW FLURRIES IN THE HIGH DESERTS AS WELL WEDNESDAY NIGHT. STRONG GUSTY WEST TO NORTHWEST WINDS WILL ACCOMPANY THIS SYSTEM...BECOMING EVEN STRONGER BEHIND THE FRONT WEDNESDAY NIGHT. THE STRONGEST WINDS WILL BE IN THE MOUNTAINS AND HIGH DESERTS WHERE THERE COULD BE WIND GUSTS OVER 65 MPH. THESE WINDS COULD CAUSE BROKEN TREE LIMBS...DOWNED TREES AND DOWNED POWER LINES. NEAR ZERO VISIBILITY WILL BE POSSIBLE AT TIMES DUE TO SNOW AND BLOWING SNOW. DRY COLD NORTHWEST FLOW ALOFT WILL BRING TEMPERATURES ABOUT 10 TO 20 DEGREES BELOW SEASONAL AVERAGES THURSDAY AND FRIDAY. THERE WILL LIKELY BE WIDESPREAD FROST IN THE INLAND VALLEYS THURSDAY AND FRIDAY NIGHTS. PEOPLE TRAVELING LATE TUESDAY AND WEDNESDAY SHOULD CLOSELY MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS AND PLAN ACCORDINGLY. THE RAIN WILL CAUSE SLICK ROADS AND MOTORISTS SHOULD USE EXTRA CAUTION. DO NOT DRIVE THROUGH FLOODED AREAS OR AROUND BARRICADES. IF TRAVELING INTO THE MOUNTAINS...BE PREPARED FOR THE POSSIBILITY OF WINTER STORM CONDITIONS WITH VERY LOW WIND CHILL TEMPERATURES. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 5:20 PM PST | High Wind Warning | SGX | Riverside, San Bernardino, San Diego | 33 hr |
| Dec 29, 2:19 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 24 hr |
| Dec 29, 2:32 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino | 11 hr |
| Dec 29, 8:02 AM PST | Gale Warning | SGX | 23 hr | |
| Dec 29, 11:28 AM PST | High Surf Advisory | SGX | San Diego | 29 hr |
Nearby
Winter Storm Warnings in California, 2010Every winter storm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.